Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 98, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 11, 2009, 11:59 PM CDT for 5 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2009, 11:59 PM CDT (04:59 UTC)
- Expired
- Jul 12, 2009, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3647 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 120459
FFWMEG
ARC021-031-055-075-121-120800-
/O.NEW.KMEG.FF.W.0098.090712T0459Z-090712T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 PM CDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 300 AM CDT
* AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE COLLEGE CITY...PEACH ORCHARD...OAK GROVE HEIGHTS...
OKEAN...LAFE...EVENING STAR...DELAPLAINE...BIGGERS AND BEECH
GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY IN THE
WARNED AREA.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3613 9136 3617 9082 3636 9081 3619 9028
3572 9066 3576 9103 3577 9104 3588 9105
3589 9128 3589 9133 3591 9137
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:50 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 11, 11:50 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1150 PM CDT SAT JUL 11 2009 .UPDATE... UPDATED AVIATION DISCUSSION FOR 06Z TAFS. && .DISCUSSION... /ISSUED 817 PM CDT SAT JUL 11 2009/ DISCUSSION...00Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY BOUNDARY STRETCHING ACROSS SOUTHERN MISSOURI WHILE UPPER AIR PROFILERS/WATER VAPOR SATELLITE TRENDS SHOW ADDITIONAL CONVECTIVE ACTIVITY HAS FORMED ACROSS THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ACROSS THE MID SOUTH AS OF 7 PM CDT RANGE FROM THE UPPER 70S TO LOWER 80S WHERE CONVECTIVE ACTIVITY/CLOUD COVER HAS OCCURRED EARLIER TODAY AND MID 80S TO NEAR 90 ALONG THE MISSISSIPPI RIVER DELTA. MAIN FORECAST CHALLENGE IS CONVECTIVE/SEVERE WEATHER POTENTIAL ACROSS THE MID SOUTH DURING THE LATE EVENING AND OVERNIGHT HOURS. SHORT TERM RUC ANALYSIS INDICATES THE ACTIVITY WILL GRADUALLY BEGIN TO PROPAGATE TOWARDS THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE AND INTO THE MID SOUTH OVER THE NEXT COUPLE OF HOURS. FREEZING LEVELS REMAIN QUITE HIGH OVER 15 KFT AND MAIN THREAT WOULD BE DAMAGING WINDS IF A THUNDERSTORM OR TWO IS ABLE TO BECOME SEVERE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS PORTIONS OF WEST TENNESSEE NEAR THE KENTUCKY BORDER AND ALONG THE TENNESSEE RIVER. HEAVY RAINFALL ALSO A POSSIBILITY AS PRECIPITABLE WATER VALUES ACROSS THE REGION THIS EVENING ARE AT OR ABOVE 2 INCHES. WILL MAKE ADJUSTMENTS TO GRIDS BASED ON LATEST CONVECTIVE TRENDS. UPDATED GRIDS WILL BE AVAILABLE SHORTLY... CJC && PREV DISCUSSION... /ISSUED 142 PM CDT SAT JUL 11 2009/ UPPER RIDGE WILL BEGIN TO BREAK DOWN OVER THE MIDSOUTH ON SUNDAY. ANOTHER MCS IS EXPECTED TO DEVELOP TONIGHT ACROSS MISSOURI AND MOVE SOUTH. WITH THE RIDGE WEAKENING OVER THE AREA TOMORROW AS THE REMNANTS OF THE MCS MOVES INTO THE MIDSOUTH...EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY THAN WHAT IS CURRENTLY ON RADAR FROM TODAY/S MCS. HIGHS WILL LIKELY BE SIMILAR TO TODAY WITH READINGS IN THE LOWER 90S. THE REMNANTS OF THE MCS COULD MOVE INTO THE AREA LATE TONIGHT THUS WILL CONTINUE WITH POPS FOR NORTHERN AREAS TONIGHT. ON MONDAY...A FRONT WILL MOVE SOUTH AND HANG UP ALONG THE MO/AR AND KY/TN BORDER AS THE UPPER RIDGE CONTINUES TO WEAKEN OVER THE AREA. SHOWER AND THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT AND MOVE SOUTH. HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 80S TO LOWER 90S. TUESDAY INTO WEDNESDAY...UPPER RIDGE BEGINS TO BUILD BACK OVER THE MIDSOUTH ON TUESDAY BRINGING WARMER TEMPERATURES BACK TO THE AREA. WEDNESDAY WILL LIKELY BE THE HOTTEST DAY WITH READINGS IN THE MID TO UPPER 90S. THE HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE 70S WILL LIKELY PRODUCE HEAT INDICES ABOVE 105 DEGREES. HEAT ADVISORIES MAY BE NEEDED TUESDAY AND WEDNESDAY. WEDNESDAY NIGHT INTO THURSDAY...COLD FRONT WILL SLIDE SOUTH AS THE UPPER RIDGE WEAKENS OVER THE AREA. THE FRONT WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA AND COOLER TEMPERATURES. BY FRIDAY INTO SATURDAY...COLD FRONT WILL STALL OUT POSSIBLY OVER THE SOUTHWESTERN PORTIONS OF THE CWA AS SFC HIGH PRESSURE BUILDS INTO NORTHWEST TENNESSEE. RAIN CHANCES WILL CONTINUE TO OCCUR TO THE SOUTHWEST WHILE THE NORTHEAST PORTION OF THE CWA WILL SEE COOLER AND DRIER WEATHER. KRM && .AVIATION... 06Z TAFS COMPLEX OF TSRA OVER NORTHEAST ARKANSAS WILL MOVE SOUTH/SOUTHEAST AND DIRECTLY AFFECT KJBR 05-08Z AND KMEM 07-10Z. EXPECT MVFR CONDITIONS WITH BRIEF IFR...POSSIBLY LIFR CONDITIONS...WITH TSRA AND GUSTY WINDS WITH THIS COMPLEX AT THESE TWO SITES. DO NOT THINK THIS COMPLEX WILL NOT ADVERSELY AFFECT KMKL AND KTUP AT THIS TIME. WILL KEEP MVFR VISIBILITIES AT KMKL 09-14Z AND TEMPO 10-13Z AT KTUP. AFTER 14Z...MAINLY VFR CONDITIONS CAN BE EXPECTED...BUT WILL PUT VCTS IN TAFS AS EXPECT ISOLATED TO SCATTERED TSRA TO DEVELOP OVER THE AREA...MAINLY IN THE 18-02Z TIME FRAME. BRIEF MVFR/IFR CONDITIONS AND GUSTY WINDS ARE POSSIBLE WITH ANY TSRA THAT DIRECTLY A TAF SITE. CHANCES OF DIRECT OCCURRENCE IS LOW AND DURATION OF MVFR/IFR CONDITIONS SHOULD BE LESS THAN 30 MINUTES. GENERALLY SOUTH WINDS LESS THAN 8 KTS WILL PREVAIL. MBS && .PRELIMINARY POINT TEMPS/POPS... MEM 78 93 78 93 / 30 20 10 20 MKL 72 90 73 88 / 30 40 20 40 JBR 76 92 76 91 / 30 30 20 20 TUP 74 92 74 92 / 30 20 10 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 11, 10:35 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1035 PM CDT SAT JUL 11 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1035 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...OVERNIGHT A STRONG THUNDERSTORM PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL IS POSSIBLE OVERNIGHT ACROSS PORTIONS OF EAST ARKANSAS...MAINLY WEST OF A LINE FROM PARAGOULD TO WEST MEMPHIS ARKANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS WILL BE THE MAIN THREAT. HEAT INDEX READINGS WILL CLIMB TO AROUND 105 DEGREES OR A LITTLE HIGHER ACROSS MUCH OF THE MIDSOUTH DURING THE PERIOD TUESDAY INTO THURSDAY. HEAT INDEX ADVISORIES WILL LIKELY BE NEEDED FOR PORTIONS OF THE REGION SOME TIME DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Randolph | 62 min |
| Jul 11, 10:45 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 3 hr |
| Jul 11, 11:17 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 58 min |
| Jul 11, 11:41 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 64 min |
| Jul 11, 11:55 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Poinsett | 65 min |
| Jul 12, 12:20 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 55 min |
| Jul 12, 12:40 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 65 min |
| Jul 12, 1:05 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett | 40 min |
| Jul 12, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 30 min |
| Jul 12, 1:29 AM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 3 hr |
| Jul 12, 1:51 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 39 min |
| Jul 12, 2:06 AM CDT | Areal Flood Advisory | MEG | Cross | 114 min |
| Jul 12, 2:47 AM CDT | Areal Flood Advisory | MEG | Cross, Lee, St. Francis | 118 min |
| Jul 12, 4:15 AM CDT | Areal Flood Advisory | MEG | Phillips | 2 hr |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.